From Boise, Idaho, USA:
I have had type 1 diabetes for almost 15 years and am a nurse, but am unsure of what happened this morning and if this is a risk in the future. This morning, I gave myself 20 units of Lantus in my abdomen, I split my dose (40 units daily). As soon as I injected, I tasted insulin and I had a drop of blood left on my stomach after the injection. My blood sugar was 99 mg/dl [5.6 mmol/L] pre-injection. Within about 3 to 5 minutes, I was feeling horrible so checked again and my blood sugar was 53 mg/dl [3.9 mmol/L]. I ate a granola bar, but was already in the car with my husband driving to meet friends for breakfast. I continued to feel worse over the next minute or so and told my husband I needed more carbohydrates so we immediately pulled over and got juice and regular soda. I drank 130 grams of carbohydrate and was 55 mg/dl [3.0 mmol/L] at my next check about 5 minutes later. I ate breakfast immediately and was 138 mg/dl [7.7 mmol/L] after my meal (no insulin). I was almost certain, when we pulled into the gas station, that I was going to have a seizure. Is it possible that I injected into a vein? Could that make my blood sugar drop so dramatically, even with Lantus? I have not taken anymore long acting insulin today, but am monitoring my blood sugar very carefully. Should I have taken another dose? How long would the first dose have stayed in my system? Should I avoid injecting in my abdomen for a while? I just moved and am now being managed by an internal medicine doctor and I feel I know more about diabetes than he does, so I don't think he would have answers for me.
I am sorry you had to go through that experience. We will probably never know for sure. I occasionally hear this or something like this scenario. For the most part, the ability to absorb insulin is based on its ability to breakdown into small monomers. Insulin normally exists in hexamers within solution. Insulin glargine is specifically designed so that it associates longer as the hexamers and does not get absorbed rapidly. It is possible that the insulin may have partially broken down after exposure to light or heat. This allows the insulin to be absorbed more rapidly. I think it is less likely the insulin was immediately injected into a vein. For one thing, there are no large veins in subcutaneous tissue. However, if you used an arm or leg and made the injection deeper than usual, this is still a possibility. Precautions going forward include the use of updated insulin that has been cared for appropriately and using good technique for injections. I would suggest the abdomen is always the best because it has the most surface area, you have the ability to avoid using the same sites frequently, and the absorption is not affected by exercise. Over time, this gives you more even and predictable absorption.
Original posting 23 Aug 2011
Posted to Hypoglycemia
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.